Follow
Share

My mother is not eating much and he doctors has suggested Mirtazappine. She hasn't taken it yet but I was wondering what kind of success anyone has had with this drug for appetite and if they did take it was there any side effects besides getting an appetite.

My mom too was on 15 mg then upped to 30mg. For her it did help increase appetite but also really good at leveling out anxiety and helps them sleep thru the night a bit more dependably. For her it was a last drug of the day pill with minimum water to swallow, as it will make them drowsy and you don’t really want them having to get up from bed and need to pee an hr later.

Available as a generic & inexpensive. Needs to be taken consistently.

if your new to the maze that is elder care, “medication management” seems to be the biggest reason why they move to AL or NH. If you two live together, you can oversee her meds properly. If she’s still living on her own, you may find that drugs are flat not being taken as needed.
Helpful Answer (1)
Reply to igloo572
Report

The doctor gave it to me to help me sleep when I was caregiving. It made me feel groggy, had a headache and I had a hard time focusing during the day.
Helpful Answer (0)
Reply to tacy022
Report

My mom took this in her NH and has good results to keep her calm. Worked for us! 15mg (I think).
Helpful Answer (1)
Reply to Shane1124
Report

My Mom takes it to help with sleep. When she was first prescribed this (lowest usual dose), it made her wobbly if she got up at night, and wiped her out for part of the day. She ended up taking 1/4 pill and it has really helped with sleep with no other effects.

I can't say whether it has helped with her appetite. She has lost weight since moving to AL, but I think that is more that she isn't excited about the food there compared to the delicious meals she used to cook herself.
Helpful Answer (1)
Reply to chdottir
Report

My dad took one of the drugs that increases the appetite and it did work for him. He did not have dementia but had a serious illness that led to him being malnourished.
I can’t remember which one it was. It’s not an ongoing medication if I remember correctly like this one appears to be. It helped him.
We thought he had CHF because his ankles were swelling but his heart was great.
It was Hypoalbuminemia caused by malnourishment.
Helpful Answer (0)
Reply to 97yroldmom
Report

Can anyone tell me how many milligrams your loved one was on????
Helpful Answer (0)
Reply to clara190
Report

My husband was put on Remeron last year, he had quit eating and drinking and went down to 140 pounds. After starting him on Remeron, his appetite really improved and is now 178 pounds. I still need to remind him to drink so he will stay hydrated. I have not noticed any side effects.
Helpful Answer (2)
Reply to chill47
Report

I believe the effectiveness of the med has worn out. It was great in the beginning two years ago on 15 mg then it wasn’t helpful so much after 10 months. it was upped to 30 mg and the same has occurred. But I’m afraid to take her off. Doctor said cant go up anymore.
Helpful Answer (1)
Reply to anonymous470693
Report

My mom was on Remeron; lessen anxiety, increased appetite & slept a good 7 hrs straight. Great med for her. Plus it’s super old so generics available for cheap.
Imo They do need to take it consistently at a set time. If they cannot do “medication management” on their own, you need to do it or hire a caregiver to do oversight on this. If they yo-yo on taking it, can be weird. My mom kinda went OCD & super fretting.
Helpful Answer (3)
Reply to igloo572
Report

My mom has taken 15 mg per day of Remeron for about two months now. We think it is effective at increasing appetite, prompting sleep (taken in the evening) and making her generally happier during the day. The side effect she experienced was diarrhea when she first started taking it. I would recommend trying it.
Helpful Answer (4)
Reply to All4ma
Report

My mom was put on mirtazapine to help her sleep, which was a big problem for me at the time. She had no appetite and I don't think it improved any with this med, but it did help her sleep through the night and made her much more her old self through the day.
Helpful Answer (5)
Reply to cwillie
Report

Nursing home/psyc Dr. took my 90 yr. old Mother off long time having taken, pretty good results, Paxil. Reasons were to increase appetite and lessen anxiety. She suffered from Parkinsons. It did increase her appetite. It worsened anxiety, delusions and hallucinations. I thought she had succumbed to Alzheimers. After 5 long, confusing weeks I asked that she discontinue Remron and be put back on Paxil. Changing these meds takes time for Remron to be decreased then Paxil increased. All in all 3 months of hell for her and us. Remron was not a good fit for her.
Helpful Answer (3)
Reply to leggsle1
Report

My mom was on Remeron for depression after she was diagnosed with dementia. It made her much less anxious and weepy and also increased her appetite. It was a win-win!
Helpful Answer (6)
Reply to BarbBrooklyn
Report
DetiaO59 Jan 10, 2019
My mom was on it also. Great results
(3)
Report
My husband takes this before bed and he sleeps like a lamb. It also increased his appetite. I think it is a lifesaver!
Helpful Answer (3)
Reply to MojoMama
Report

Ask a Question

Subscribe to
Our Newsletter